Hail, Crook
- When
- June 17, 3:28 PM MST
- Where
- Crook County, 5 mi ENE of Sundance
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.428, -104.286
Severe thunderstorms produced hail to quarter size across the Wyoming Black Hills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms produced hail to quarter size across the Wyoming Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:20 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT TUE JUN 17 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE TROF STRETCHING FROM NORTH CENTRAL MONTANA INTO EASTERN WYOMING...WHILE HIGH PRESSURE CENTER REMAINS OVER EASTERN KANSAS/WESTERN MISSOURI. UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE OVER THE WESTERN/CENTRAL CONUS WITH AXIS STRETCHING FROM NORTHEAST MONTANA INTO NEW MEXICO. A VARIETY OF SHORT WAVES CONTINUE MOVING THROUGH THE RIDGE AS NOTED ON WATER VAPOR IMAGERY. THUNDERSTORMS ARE DEVELOPING OVER SOUTHEAST MONTANA...ALONG WITH OVER THE BLACK HILLS AREA AS A WAVE CONTINUES ITS APPROACH...WHILE ANOTHER AREA OF THUNDERSTORMS KEEPS DEVELOPING OVER TRIPP COUNTY. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON INTO THE EVENING AS THE UPPER WAVE CONTINUES ITS PROGRESSION THROUGH THE REGION. MODELS CONTINUE TO SHOW CAPE VALUES OF 1500+ J/KG OVER MUCH OF THE CWFA THIS EVENING WITH 0-6KM BULK SHEAR VALUES OF 45+ KT. THEREFORE...THE INGREDIENTS ARE THERE FOR SUPERCELL DEVELOPMENT. THE GREATEST THREAT AT THIS TIME APPEARS TO BE LARGE HAIL. FOR LATER IN THE EVENING...LOW LEVEL JET INCREASES WITH FAIR THETA-E ADVECTION. THIS MAY KEEP THE SCATTERED THUNDERSTORMS GOING ON INTO THE EARLY MORNING HOURS. FOR WEDNESDAY...UPPER RIDGE STARTS TO FLATTEN OUT SOMEWHAT WHILE AXIS SHIFTS SLIGHTLY EASTERLY AS A VIGOROUS SHORT WAVE PUSHES THROUGH. APPEARS THE WAVE WILL APPROACH THE AREA BY THE EARLY AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. AGAIN...THE SEVERE THREAT REMAINS WITH CAPE VALUES OF 1500-2500 J/KG...THE STRONGEST ALONG THE NEBRASKA BORDER. AGAIN...0-6KM SHEAR REMAINS SUFFICIENT FOR SUPERCELL DEVELOPMENT SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED INTO THE EVENING HOURS. FOR THURSDAY...UPPER RIDGE REBUILDS WITH AXIS OVER THE ROCKIES...THOUGH PATTERN REMAINS ACTIVE WITH A SERIES OF SHORT WAVES MOVING THROUGH THE RIDGE. STRONGEST INSTABILITY LOOKS TO REMAIN OVER THE WESTERN PORTIONS OF THE CWFA...FROM SOUTHWEST SOUTH DAKOTA INTO NORTHEAST WYOMING INCLUDING THE BLACK HILLS. THERE WILL BE THE POSSIBILITY FOR SEVERE WEATHER OVER THIS AREA...THOUGH DO NOT EXPECT IT TO BE AS WIDESPREAD AS WEDNESDAY AT THIS TIME. EXTENDED...AN UPPER LEVEL RIDGE WILL MOVE FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS DURING THE PERIOD. A SERIES OF SHORTWAVES WILL MOVE THRU THE RIDGE AND BRING A DAILY CHANCE FOR SHOWERS AND STORMS. TIMING OF THE WAVES IS UNCERTAIN THIS FAR OUT...BUT THE MAJORITY OF THE ACTIVITY SHOULD BE DURING THE AFTERNOON AND EVENING HOURS. THE RIDGE WILL BRING SOME WARMER AIR INTO THE AREA BY THE WEEKEND...WITH HIGHS MOSTLY IN THE 80S ACROSS THE PLAINS...70S IN THE HILLS. && .AVIATION...VFR CONDS WILL CONTINUE THROUGH THE FCST PERIOD. SCATTERED SHOWERS AND STORMS...SOME POSSIBLE SEVERE...WILL CONTINUE TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. ISOLATED ACTIVITY WILL LIKELY LINGER ACROSS THE AREA OVERNIGHT INTO WEDNESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT TUE JUN 17 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 230 PM MDT (330 PM CDT) TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...AS AN UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE... PARTICULARLY OVER NORTHEASTERN WYOMING INTO SOUTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON WEDNESDAY... WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE ACROSS NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THURSDAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY OVER NORTHEAST WYOMING...AND PORTIONS OF WESTERN SOUTH DAKOTA SOUTH AND WEST OF A LINE FROM BUFFALO TO KADOKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 10 NE WINNER 43.48N 99.72W
06/17/2008 E0.75 INCH TRIPP SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 11 SSE HAMILL 43.45N 99.59W
06/17/2008 E0.88 INCH TRIPP SD TRAINED SPOTTER
0245 PM HAIL 10 S HAMILL 43.45N 99.68W
06/17/2008 E1.50 INCH TRIPP SD TRAINED SPOTTER
&&
JSCHILDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 8 N CARTER 43.50N 100.21W
06/17/2008 E1.00 INCH TRIPP SD PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95087, 95089.